Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2017, 3:22 PM CDT for Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 3:22 PM CDT (20:22 UTC)
- Expired
- Jun 29, 2017, 4:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:35 PM CDT | HAIL 1 | Ponca, NE | |
| Jun 29, 3:45 PM CDT | HAIL 1.5 | Ponca, NE | |
| Jun 29, 3:55 PM CDT | HAIL 1.25 | Jefferson, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
436
WUUS53 KFSD 292022
SVRFSD
NEC043-051-SDC127-292115-
/O.NEW.KFSD.SV.W.0103.170629T2022Z-170629T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
322 PM CDT THU JUN 29 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Dakota County in northeastern Nebraska...
Central Dixon County in northeastern Nebraska...
Southwestern Union County in southeastern South Dakota...
* Until 415 PM CDT
* At 322 PM CDT, a severe thunderstorm was located over Martinsburg,
or 7 miles southwest of Ponca, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Ponca around 345 PM CDT.
Ponca State Park around 350 PM CDT.
Jefferson around 405 PM CDT.
North Sioux City around 410 PM CDT.
Other locations impacted by this severe thunderstorm include
Waterbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4239 9692 4256 9700 4271 9662 4270 9662
4270 9661 4269 9659 4268 9658 4268 9657
4267 9658 4267 9657 4242 9646
TIME...MOT...LOC 2022Z 251DEG 18KT 4252 9684
HAIL...1.50IN
WIND...60MPH
$$
Schumacher2 follow-up statements
976
WWUS53 KFSD 292042
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
342 PM CDT THU JUN 29 2017
NEC043-051-SDC127-292115-
/O.CON.KFSD.SV.W.0103.000000T0000Z-170629T2115Z/
Dakota NE-Dixon NE-Union SD-
342 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN DAKOTA...NORTHEASTERN DIXON AND SOUTHWESTERN UNION
COUNTIES...
At 341 PM CDT, a severe thunderstorm was located over Ponca, moving
east at 20 mph. A second severe thunderstorm was located 5 miles
northwest of Jackson also moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Jefferson around 405 PM CDT.
North Sioux City around 410 PM CDT.
Other locations impacted by this severe thunderstorm include
Waterbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9680 4260 9690 4271 9662 4270 9662
4270 9661 4269 9659 4268 9658 4268 9657
4267 9658 4267 9657 4242 9646
TIME...MOT...LOC 2041Z 251DEG 18KT 4255 9672
HAIL...1.75IN
WIND...60MPH
$$
Schumacher177
WWUS53 KFSD 292111
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
411 PM CDT THU JUN 29 2017
NEC043-051-SDC127-292120-
/O.EXP.KFSD.SV.W.0103.000000T0000Z-170629T2115Z/
Dakota NE-Dixon NE-Union SD-
411 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAKOTA...
NORTHEASTERN DIXON AND SOUTHWESTERN UNION COUNTIES WILL EXPIRE AT 415
PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. Dakota and Union
counties remain in a severe thunderstorm warning.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Iowa...northeastern Nebraska...and southeastern South
Dakota.
LAT...LON 4241 9680 4260 9690 4271 9662 4270 9662
4270 9661 4269 9659 4268 9658 4268 9657
4267 9658 4267 9657 4242 9646
TIME...MOT...LOC 2110Z 251DEG 18KT 4260 9654
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:43 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 12:43 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1243 PM CDT Thu Jun 29 2017 .SHORT TERM...(Today and Tonight) Issued at 225 AM CDT Thu Jun 29 2017 Main wave continues to slide east, while a weaker wave is progged to move over the area during the day, so expect showers for most of the day today. Location of the warm front will determine the northern extent of more significant type of storms/weather. Models vary greatly with its placement and with the ongoing convection across Iowa and Nebraska masking its current location. I think the warm front is currently further south than what the models depict. All models bring the warm front north during the day, but right now I'm leaning toward the more southern location solutions. Storms will still develop along elevated warm front and hence went with higher pops across southern sections of the CWA, but feel even higher pops will be to the south of forecast area. Severe Weather possible today, but the bigger threat will be south of the area where better shear is forecast to occur per model soundings. Storms will be a little slow to exit the area, but expect most of the activity to be to the east by 12z Friday. Temperatures will be cooler today than those of yesterday due to influence of the cooler air behind yesterday's front, but also because of cloud cover and precip. .LONG TERM...(Friday through Wednesday) Issued at 225 AM CDT Thu Jun 29 2017 Northwest flow takes over on Friday, with cold air advection regime creating elevated instability. Ongoing convection from the overnight hours will exit to the east in the morning, with a possible lull in activity late morning into midday. Elevated front moves through in the afternoon, and will spark additional scattered showers and non- severe thunderstorms primarily in the afternoon and early evening. Activity is expected to diminish around sunset. Highs will be a degree or two cooler than today, in the 70s. Saturday will be quite pleasant with dry northwest flow aloft and relatively light surface winds shifting to the south or southwest. Skies will be mostly clear to partly cloudy with mild temperatures in the mid 70s to mid 80s. Sunday will see highs in the 80s areawide. Shower and thunderstorm chances increase in the afternoon and evening as a shortwave dives across the region and a warm front potentially sets up near northwest Iowa and the Missouri Valley. Secondary wave will keep unsettle weather into Monday, with additional chance for thunderstorms. Upper ridge begins to rebound on Tuesday and Wednesday, but models also begin to diverge quickly heading into Wednesday night and Thursday. Temperatures will be warmer, with the lower 90s returning to south central SD. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Jun 29 2017 VFR conditions will prevail through the TAF period, but low ceilings (low to mid clouds) are possible later today. Scattered showers and thunderstorms are expected this afternoon and evening; becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm chances will slowly diminish from west to east in the overnight hours. In addition, strong gusty winds to 45 mph are possible with the storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Heitkamp LONG TERM...Hanko AVIATION...05
Hazardous weather outlook, Jun 29, 4:20 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Thu Jun 29 2017 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>068-300930- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers will spread across the area through the early afternoon, and persist into tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Yankton-Clay SD-Union- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers are expected to develop by this afternoon and persist through tonight. A few severe storms will be possible, mainly late afternoon through this evening, with hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:48 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 42 min |
| Jun 29, 4:23 PM CDT | Tornado Warning | FSD | Dakota | 37 min |
| Jun 29, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 49 min |
| Jun 29, 4:47 PM CDT | Flash Flood Warning | FSD | Dakota | 3 hr |
| Jun 29, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 36 min |
| Jun 29, 6:03 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 27 min |
| Jun 29, 6:12 PM CDT | Tornado Warning | FSD | Dixon | 18 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 33 min |
| Jun 29, 3:41 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 34 min |
| Jun 29, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 28 min |
| Jun 29, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 33 min |
| Jun 29, 4:06 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 24 min |
| Jun 29, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 30 min |
| Jun 29, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 29 min |
| Jun 29, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 35 min |
| Jun 29, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 29 min |
| Jun 29, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.